Thunderstorm Wind, Edwards
- When
- June 30, 5:10 PM CST
- Where
- Edwards County, 0.88 mi NW of Kinsley Muni Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.930, -99.410
Large Tree limb down b.
A few thunderstorms produced hail and wind across Ness and Edwards Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A few thunderstorms produced hail and wind across Ness and Edwards Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 30, 4:30 PM CST, 40 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 530 PM CDT Fri Jun 30 2023 .MESOSCALE DISCUSSION... Issued at 525 PM CDT Fri Jun 30 2023 Radar at 525 pm showed isolated thunderstorms beginning to develop along a mesoscale boundary from near Scott City to Jetmore to near Greensburg. Instability and shear will support at least marginally severe hail from discrete activity over the next 1-2 hours. Elsewhere, severe thunderstorm complex over southeast Colorado at 530 pm CDT is expected to be along the CO/KS border by 7 pm. After 7 pm, a linear MCS is expected to develop and track eastward through SW KS, taking advantage of the shear moist environment. Outflow winds to 70 mph will be the primary risk tonight once the MCS develops. && .SHORT TERM...(This evening through Saturday night) Issued at 140 PM CDT Fri Jun 30 2023 A surface trough and attendant weak area of low pressure/convergence in the Panhandles and far sw KS will be the initial area to monitor for early afternoon developing convection. Convection might be percolating in that area based on some of the High res ensemble members, and being the isolated cell nature, posed a risk for hail early for the southwest counties before likely blending into the second event that will bring a much higher risk for severe weather into the say, 23-02z time frame or 6 to 9 pm. The best opportunity for training cells, heavy rain rates and accumulation will be across the north, specifically north of Garden City to Jetmore and Larned, where the high res ensemble probability of one half inch or more really ramps up above 60 percent to around 90 percent across the I-70 area. Excessive rainfall risk category is at marginal - a risk of localized flash flooding primarily affecting places that can experience rapid runoff with heavy rainfall, i.e. street flooding over the southern half of the area. However, the risk levels was increased to “Slight” from Syracuse to Scott City and Wakeeney, meaning scattered Flash floods area possible – including an isolated significant flash flood. Across the various CAMs, the highest rain amounts are produced by the NestedNam just north of the I-70 corridor and the northern end of the likely bowing segment placement where a broad 2 to 4 inches of rain modeled. CAMS are also showing a widespread cold pool dominated MCS, with numerous swaths of around 50 knot gusts, so heavy rain and damaging wind will be the primary large scale threats between 5 and 9 pm. For Saturday, the upper trough will still be moving through central Kansas by late afternoon, so a relatively cooler airmass will be present with the opportunity for showers and thunderstorms during peak heating mainly relegated to the east or Hays area, before upper subsidence takes hold. .LONG TERM...(Sunday through Friday) Issued at 140 PM CDT Fri Jun 30 2023 The chipping away at the drought will continue in the extended time frame. The ECMWF ensemble begins to flatten out the late weekend ridging across the central High Plains as a cold pool moves across the Canadian Prairie Provinces through July 4/5. This will create a period of generally strong westerly mid level flow, where the deterministic models show This with ensemble mean PWATS greater than 1.00 inch almost exclusive above 90 percent though the period, conditions should be good diurnally for MCS maintenance and repeated rounds of heavy rain and wind producing organized convection. The short term dry period for the bulk of the area could be as short as 1 day as some of the maybe Tuesday where no widely organized storms are likely. Initially, models signal the possibility for northwest flow MCS out of Colorado already by Sunday night. The northern Plains jet will drive a cooler airmass south through the northern Plains mid week, setting up a surface to 850 mb front I the general central Plains of OK/KS, placing western Kansas in a surface upslope pattern, as a secondary southern branch upper jet spread over the central /southern Rockies. These synoptic and mesoscale features should lead to good chances for MCS activity daily in the region. GFS/ECMWF and CMC ensembles all continue the story of meaningful rainfall over the next 2 weeks, with the more useful extended GFS/CMC combo indicating in excess of 2 inches total on the ensemble means a week from now. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 500 PM CDT Fri Jun 30 2023 VFR will continue to prevail this TAF cycle, outside of expected thunderstorm impacts. Radar imagery at 2150z showed no deep convection across SW KS, but elevated convection will continue to develop over the next 1-3 hours. More organized convection is expected to be near the CO/KS border in the 00-03z Sat time range. Consensus of models continues to suggest linear MCS development during the 03-07z time range, and kept convective TEMPO groups in the TAFs for this expectation. Outflow winds to 50 kts will be the primary impact if linear segments impact airports. Otherwise, various amounts of midlevel cloud and light/variable winds will prevail through 12z Sat. After 15z Sat, northwest winds will increase modestly at all airports, gusting 20-23 kts. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 84 60 89 / 90 10 0 0 GCK 60 82 59 88 / 90 10 0 0 EHA 60 84 60 89 / 90 0 0 10 LBL 62 84 61 89 / 90 10 0 0 HYS 62 84 60 91 / 90 30 10 0 P28 68 88 64 90 / 60 30 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Turner SHORT TERM...Russell LONG TERM...Russell AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 510 AM CDT Fri Jun 30 2023 KSZ030-031-043>046-061>066-074>081-084>090-011015- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 510 AM CDT Fri Jun 30 2023 /410 AM MDT Fri Jun 30 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Severe thunderstorms are likely across a fairly large portion of west central and southwest Kansas this evening. Thunderstorms will first develop across far eastern Colorado then organize into one or two line structures with storms capable of widespread 60 mph or greater wind gusts. Early in the event late this afternoon and early evening, a very large hail threat will exist across mainly far southwest and west central Kansas, west of Highway 83. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed across a large portion of west central and southwest Kansas later this evening.
Special Weather Statement
National Weather Service Dodge City KS
400 PM CDT Fri Jun 30 2023
KSZ074-075-084-085-302145-
Stanton KS-Stevens KS-Grant KS-Morton KS-
400 PM CDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of eastern Morton,
southern Grant, northern Stevens and southeastern Stanton Counties
through 445 PM CDT...
At 359 PM CDT, Doppler radar was tracking a strong thunderstorm near
Richfield, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ulysses, Hugoton, Rolla, Moscow, Richfield, Wilburton, Hickok, Big
Bow and Feterita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3705 10189 3756 10175 3757 10112 3714 10118
TIME...MOT...LOC 2059Z 238DEG 36KT 3726 10172
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SUGDENSpecial Weather Statement
National Weather Service Dodge City KS
505 PM CDT Fri Jun 30 2023
KSZ078-302300-
Ford KS-
505 PM CDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of northwestern Ford
County through 600 PM CDT...
At 505 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dodge City, moving northeast at 15 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Dodge City, Ft. Dodge and Wright.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3757 10012 3769 10022 3774 10021 3791 9995
3791 9993 3769 9976
TIME...MOT...LOC 2205Z 244DEG 15KT 3769 10009
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
SUGDENSpecial Weather Statement
National Weather Service Dodge City KS
559 PM CDT Fri Jun 30 2023
KSZ079-302330-
Edwards KS-
559 PM CDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of western Edwards
County through 630 PM CDT...
At 559 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kinsley, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3777 9931 3782 9954 3803 9957 3801 9935
3800 9935 3800 9927 3799 9915
TIME...MOT...LOC 2259Z 186DEG 18KT 3786 9941
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SUGDENThe Dodge City radar (KDDC), 53 km away, was scanning. The volume nearest the first event began at 23:12 UTC.
3 thunderstorm wind. Local standard time, as filed.
Large Tree limb down b.
Gas station employee estimated 60 mph wind gusts.
Public reported 60 mph wind estimate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109637, 1109638, 1109640.